Kentucky, 2004

Flood in Kentucky, May 27 to 28, 2004

May 27 to 28, 2004 · NWS JKL · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 27, 11:22 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, May 27, 11:22 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1222 PM EDT THU MAY 27 2004

.DISCUSSION...
12Z SOUNDINGS SUGGESTED VERY UNSTABLE CONDITIONS FOR THIS
AFTERNOON...WITH CAPE VALUES ABOVE 3000 J/KG AFTER 18Z. ABUNDANT
SURFACE MOISTURE...ALONG WITH INSTABILITY ASSOCIATED WITH BRIEF
CLEARING PERIODS THROUGH LATE MORNING...PROMPTED LEAVING LIKLEY POPS
IN FOR THUNDERSTORMS THIS AFTERNOON. CONSIDERING THAT TODAYS
CONDITIONS ARE VERY SIMILAR TO SAME TIME FRAME YESTERDAY...FURTHER
REINFORCES IDEA OF THUNDERSTORMS THIS AFTERNOON. BEST CHANCE FOR
HEAVY RAIN LOOKS TO BE LATE TONIGHT AS A JET STREAK MOVES ACROSS
SOUTHERN INDIANA...PUTTING CENTRAL AND EASTERN KENTUCKY IN THE RIGHT
ENTRANCE ENTRANCE REGION OF JET...SUGGESTING STRONGEST VERTICAL
MOTION WILL BE OCCURRING SOMETIME AFTER 6Z FRIDAY. STRONG LLJ WILL
PROVIDE AMPLE MOISTURE TO FEED STORMS ONCE THEY FORM. SOUNDINGS
BECOME VERY MOIST THROUGHOUT ENTIRE ATMOSPHERE LATER TONIGHT BASED
ON LATEST SOUNDINGS. THIS ALONG WITH ABSENCE OF ANY SIGNIFICANT
CAPPING...SUGGEST LIKLIEHOOD FOR OCCURRENCE OF
WIDESPREAD...PRECIPITATION EFFICIENT STORMS OVERNIGHT TONIGHT. NO
CHANGES WERE MADE OUTSIDE OF THE FIRST PERIOD OF FORECAST.

.PREVIOUS DISCUSSION...

09Z SFC ANALYSIS LOOKS SIMILAR TO LAST NIGHT/S WITH THE WAVY
SYNOPTIC FRONT RUNNING THROUGH THE OHIO VALLEY JUST NORTH OF THE
OHIO RIVER. THIS IS WASHED OUT SOMEWHAT BY THE CONVECTION OVERNIGHT
AND THE MESO HIGH ASSOCIATED WITH THE COLD POOL. ON SATELLITE...THE
CLOUD TOPS HAVE WARMED...TEMPORARILY...THROUGH THE AREA WITH THE
EARLIER STORMS RUNNING EAST OF THE STATE AND WEAKENING. ON RADAR
ADDITIONAL CONVECTION...THOUGH MOSTLY JUST LIGHT SHOWERS...CONTINUES
THROUGH NORTHEAST KENTUCKY. ANOTHER SMALL CLUSTER OF STRONG TO
SEVERE STORMS IS TRACKING THROUGH SOUTHERN INDIANA AND COULD AFFECT
EAST KENTUCKY EARLY THIS MORNING.

THE MODELS ARE IN DECENT ENOUGH AGREEMENT WITH THE LONGWAVE PATTERN
OF FAST FLOW CHANNELLING THROUGH THE OHIO VALLEY BETWEEN A DEEP
HUDSON BAY LOW AND A RIDGE OVER THE GULF OF MEXICO. THE BIGGEST
DIFFERENCES IN THE MODELS PERTAIN TO THE HANDLING OF A SHORTWAVE
TRACKING THROUGH THE SOUTHERN PLAINS TO THE TENNESSEE VALLEY FRIDAY
AND FRIDAY NIGHT. THE GFS IS MUCH QUICKER AND WEAKER WITH THIS
FEATURE THAN THE ETA...WILL GO WITH A BLEND OF THE TWO HERE. BY THE
WEEKEND...THOUGH...RIDGING WILL BUILD INTO THE UPPER MIDWEST AND
ENTER THE OHIO VALLEY IN RESPONSE TO A DEEP TROUGH MOVING THROUGH
SOUTHWESTERN CANADA. THIS TROUGH WILL MOVE CLOSE ENOUGH TO AFFECT
KENTUCKY FOR MEMORIAL DAY RETURNING US TO FAST FLOW AT THE BASE OF
AN IMPRESSIVE TROUGH...FOR MIDWEEK.

SENSIBLE WEATHER WILL FEATURE ONE MORE FULL DAY OF ACTIVE WEATHER AS
THE FRONT LINGERS NEARBY WITH PLENTY OF MOISTURE POOLING THROUGH THE
AREA. WEAK SHORTWAVES WILL MOVE THROUGH EVERY SO OFTEN WITH STRONG
JET STREAKS ACCOMPANYING THESE PROVIDING PLENTY OF UPPER LEVEL
DIVERGENCE. MOST OF EAST KENTUCKY HAS RECEIVED A SIGNIFICANT AMOUNT
OF RAINFALL OVER THE PAST 24 HOURS THAT HAVE LEFT THE GROUND QUITE
SATURATED. ACCORDINGLY...AS NEW STORM CLUSTERS DEVELOP AND MOVE
THROUGH FLASH FLOODING WILL BE A DEFINITE THREAT...VALIDATING THE
FLOOD WATCH IN EFFECT THROUGH 8 PM EDT. AGAIN DAMAGING WIND GUSTS
WILL BE THE MAIN SEVERE WEATHER THREAT DUE TO THE WIND PROFILE...
EXPECTED COLD POOLS PUSHING THE STORMS AND HIGH WET BULB ZERO
VALUES. ISOLATED TORNADOES CANNOT BE RULED OUT AS WELL. FOR TONIGHT
...EXPECT ANOTHER ROUND OF ORGANIZED STORMS...AFFECTING MAINLY
SOUTHEAST KENTUCKY AS THE JET STREAK MOVES BY ALOFT. THIS FRONT WILL
SLOWLY SINK SOUTH DURING THE DAY FRIDAY...ALLOWING US TO FINALLY
FORECAST A DRY PERIOD FROM FRIDAY NIGHT INTO SUNDAY MORNING. THIS
FRONT THEN DRIFTS BACK NORTH TO START THE NEW WORK WEEK WITH MORE
STORMS POSSIBLE INTO MONDAY AS LOW PRESSURE RIDES INTO THE GREAT
LAKES AND OHIO VALLEY ACCOMPANIED BY A SIGNIFICANT COLD FRONT.

MOS TEMPS THROUGH THE PERIOD WERE SIMILAR...BUT DID NOT ALLOW FOR
LOWS TO DROP ENOUGH IN THE COLD POOL RAINS LIKELY TO FORM BEHIND ANY
ORGANIZED THUNDERSTORMS THAT DEVELOP. ALSO WENT WITH A COOLER BLEND
OF THE MET AND MAV NUMBERS FOR HIGHS FRIDAY. FOR POPS...DID NOT
DEVIATE TOO FAR FROM THE MODERATELY HIGH GFS MAV NUMBERS.

AS FOR IFPS/GRIDS...PERFORMED MY USUAL POPULATION FROM THE MESOETA
FOR TEMPS...WINDS AND DEWPOINTS THROUGH 60 HOURS. HAD TO ADJUST THE
MAXES A BIT TODAY AS THE RAW MET NUMBERS WERE A BIT TOO COOL. FOR
LOWS...AGAIN TOOK TEMPS DOWN TO ALLOW FOR SOME RAIN COOLED MINS
TONIGHT. THE REST OF THE FORECAST WAS IN GOOD SHAPE. ASIDE FROM
DRYING OUT THE FORECAST FROM FRIDAY NIGHT THROUGH SUNDAY MORNING...
JUST NUDGED THINGS ONE WAY OR ANOTHER TO BETTER MATCH THE LATEST
FORECAST THOUGHTS INCLUDING MODEL...HPC AND NDFD CONSENSUS.

&&

.PREV DISCUSSIONS...

707 PM EDT WED MAY 26 2004

LARGE MCS PRESENTLY EXITING THE CWA. THE OFFICE RECEIVED SEVERAL
REPORTS OF WIND DAMAGE...HAIL AND 3 POSSIBLE REPORTS OF TORNADOES.

MODELS ARE IN GOOD AGREEMENT FOR THE NEAR TERM. BOUNDARY WILL REMAIN
IN THE AREA THROUGH FRIDAY...AND WITH THUNDERSTORMS FIRING UP AGAIN
IN THE WESTERN PORTIONS OF THE STATE AND MOST OF THE AREA SATURATED
...HAVE ELECTED TO GO WITH A FLOOD WATCH THROUGH 8 PM THURSDAY. FOR
TEMPS STAYED CLOSE TO MAV NUMBERS AND PREVIOUS FORECAST.

FOR THE EXTENDED...MODELS ARE IN GOOD AGREEMENT. TEMPERATURES WILL
WARM AND POPS WILL BE MORE OF A DIURNAL NATURE AS AMPLIFIED PATTERN
MOVES OVER THE AREA. THE UPPER LEVEL RIDGE WEAKENS AND MOVES EAST ON
LATE MONDAY...AS A COLD FRONT PUSHES THROUGH THE AREA. FORECAST WAS
IN GOOD SHAPE ONLY MADE SOME MINOR TWEAKS. TEMPERATURES WILL BE
SLIGHTLY COOLER ONCE THE FRONT PASSES. STAYED CLOSE TO MEX NUMBERS
ONCE AGAIN FOR TEMPS.

&&

1255 PM EDT WED MAY 26 2004

ANOTHER UPDATE TO ADD RECENTLY ISSUED SEVERE THUNDERSTORM WATCH.
INCLUDES WESTERN HALF OF CWA. NEW BREAKUP NECESSARY TO ACCOMMODATE
WATCH. NO ADDITIONAL CHANGES.

&&

1220 PM EDT WED MAY 26 2004

LOW LEVEL CONVERGENCE SOUTH OF FRONTAL BOUNDARY DRAPED ACROSS OH
RIVER IS FOCUS FOR SOME EARLY MORNING SHOWER ACTIVITY ACROSS FA.
LARGE CONVECTIVE COMPLEX UPSTREAM IN SOUTHERN IL AND IN COVERED BY
SPC WATCH LOOKS TO EVENTUALLY HAVE ITS SIGHTS ON ERN KY...IN
PARTICULAR OUR NORTHERN COUNTIES. ISOLATED SEVERE THUNDERSTORMS
DEFINITELY POSSIBLE. FAIRLY DEEP MOISTURE...WITH PRECIPITABLE WATER
AROUND AN INCH AN A HALF THROUGH THURSDAY AFTERNOON AND EVENING.
HEAVY RAINERS ARE HIGHLY LIKELY WITH FLASH FLOODING A CONCERN FOR
LATER THIS EVENING INTO THURSDAY. WILL LIKELY ISSUE FLOOD WATCH
BEFORE AFTERNOON PACKAGE IS OUT.

UPDATE ALREADY OUT TO LOWER TEMPERATURES ALL ZONES A TAD AND REDUCE
WIND SPEEDS. REST OF PACKAGE LOOKS GOOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE ENTIRE CWA
THROUGH 8 PM TODAY.
&&

GREIF/RICHEY
Hazardous weather outlook, May 27, 3:41 AM EST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT THU MAY 27 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-281100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
441 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

EAST KENTUCKY WILL EXPERIENCE ANOTHER STORMY DAY AS A SERIES OF
THUNDERSTORM CLUSTERS DEVELOP AND MOVE THROUGH THE AREA. THE
STRONGEST THUNDERSTORMS COULD CONTAIN DAMAGING WINDS AND LARGE HAIL.
ISOLATED TORNADOES WILL ALSO BE POSSIBLE. IN ADDITION...FLASH
FLOODING WILL BE A SIGNIFICANT THREAT FROM MULTIPLE STORMS MOVING
REPEATEDLY OVER THE SAME LOCATIONS. DUE TO THE ORGANIZED NATURE OF
THESE STORMS...THE THREAT WILL LAST WELL INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ORGANIZED...STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE
EARLY FRIDAY AS ANOTHER GROUP OF STORMS ARE EXPECTED TO RACES ALONG A
FRONT THAT WILL ONLY SLOWLY CLEAR THE FAR SOUTHEAST PART OF THE
STATE. FOR THE REST OF THE FORECAST...THERE WILL BE A SMALL CHANCE OF
THUNDERSTORMS SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN STORM REPORTS TO THE NATIONAL
WEATHER SERVICE.

GREIF

In the hours before

Local storm report, May 27, 10:11 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1111 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            1 S WOOTON              37.16N 83.30W
05/27/2004                   LESLIE             KY   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED HIGHWAY 699 AT SAW BRANCH
            REMAINED CLOSED DUE TO FLOODING.

&&

HAL
Local storm report, May 27, 10:14 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1114 AM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            HYDEN                   37.16N 83.37W
05/27/2004                   LESLIE             KY   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED HIGHWAY 257 REMAINED CLOSED NEAR
            THE HYDEN SEWER PLANT DUE TO FLOODING.

&&

HAL
Local storm report, May 27, 3:14 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
414 PM EDT THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TORNADO          8 N SOMERSET            37.20N 84.61W
05/27/2004  F1               PULASKI            KY   NWS STORM SURVEY

            *** 4 INJ *** NWS STORM SURVEY TEAM CONFIRMS A STRONG F1
            TONADO HIT THE TOWN OF WHITE OAK GAP.

&&

RAY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Owsley

When
May 27, 3:47 PM EST to May 28, 2:18 PM EST
Where
Owsley forecast zone
Property damage
$50,000
Crop damage
$50,000
Reported by
OFFICIAL NWS OBS.
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

The South Fork of the Kentucky River at Booneville rose to 30.11 feet, which was 3.11 feet above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5404454.